Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 41, NWS Elko, NV

September 27, 2014Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 27, 2014, 4:11 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2014, 4:11 PM PDT (23:11 UTC)
Expired
Sep 27, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 81 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WGUS55 KLKN 272311
FFWLKN
NVC007-280215-
/O.NEW.KLKN.FF.W.0041.140927T2311Z-140928T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
411 PM PDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 715 PM PDT

* AT 407 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM IN TAYLOR CANYON ALONG STATE ROUTE 226.

LOCATIONS NEAR THE PATH OF INCLUDE...TAYLOR CANYON ALONG STATE ROUTE 
226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4128 11616 4130 11612 4121 11603 4118 11608

$$

RCM
1 follow-up statement
931 
WGUS75 KLKN 280018
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
518 PM PDT SAT SEP 27 2014

NVC007-280028-
/O.CAN.KLKN.FF.W.0041.000000T0000Z-140928T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
518 PM PDT SAT SEP 27 2014

...THE FLASH FLOOD WARNING HAS BEEN EXPANDED FOR CENTRAL ELKO
COUNTY...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD 
WARNING COVERING A LARGER AREA.

&&

LAT...LON 4128 11616 4130 11612 4121 11603 4118 11608

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:14 PM PDT, 57 minutes earlier.

Area forecast discussion, Sep 27, 3:14 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
314 PM PDT SAT SEP 27 2014

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH
SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER
WILL RETURN FOR THE BALANCE OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED
OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP
THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG
STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW
HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW
AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T
LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO
SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE
MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY
NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER
WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL
DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF
THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST
OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL
FINALLY START IMPROVING.

TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE
DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR
SIMILAR REASONS. RCM

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS
INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW
OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT
AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND
COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY.
TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE
HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST
FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS
OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING
INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES
NEAR NORMAL DURING THE REST OF THE PERIOD.

&&

.AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT
AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I
SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT
TIMES.

&&

.FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS
COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT
IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER
WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY
LATER NEXT WEEK. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/87/87/93

In the hours before

Special weather statement, Sep 27, 3:10 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014

NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...

AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
      4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776

RCM
Special weather statement, Sep 27, 3:47 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SAT SEP 27 2014

NVZ031-272330-
NORTHERN ELKO COUNTY NV-
347 PM PDT SAT SEP 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM
PDT...

AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611
TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:12 PM PDTAreal Flood WarningLKNWhite Pine4 hr
Sep 26, 9:55 PM PDTSpecial Weather StatementLKNElko50 min
Sep 27, 12:29 AM PDTAreal Flood WarningLKNWhite Pine8 hr
Sep 27, 9:18 AM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 27, 3:10 PM PDTSpecial Weather StatementLKN50 min
Sep 27, 3:47 PM PDTSpecial Weather StatementLKN43 min
Sep 27, 3:59 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 27, 4:04 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 27, 4:57 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.